Feeling discouraged again

I was diagnosed in Sept. of 2013. Mxt. 5 pills a week, plaquinel, Prednasone, folic acid, Loucovor, was my first meds. Every few months he would up the Mxt. until I got to 9 pills a week. Then added Embrel in May of 2014, took away folic acid. Then Sept. 2014 switched from 9 pills of mxt to injections. Three weeks after starting the injections, it all started. Every 4-6 weeks bronchitis, flu, and other weird infections. Last friday, he took me off of both injections and put me back on Mxt. pills. 5 week. I feel like I am starting all over again. I already feel the tenderness in the bottom of my toes, headaches , fatigue. Is this the beginning of just a flare or square one of figuring out what meds are best for me. I hate the way I am being treated at work. I have missed so much work in the last 6 mo due to being sick all the time. Now I feel a flare coming on. Oh, and acne! I am 47 years old and I have about 9 zits on my face. This is a new one for me.

Just not feeling right,

5 Replies

oldestnewest
  • Hi DRG,

    Sorry to here things are so rough for you right now.

    My instant response on reading your post is why did they stop your folic acid if you are still taking MTX as this med will leach the folic acid out of your system ( or blocks it from being utilised by your system... I'm not sure which!) as the med follows the folic acid metabolism route through your system which might explain some of the recurrent infections etc..

    As for work... not understanding, not making 'reasonable' adjustments and plain ignorance from employers and colleagues seems to frequently to be the reality of having RA - I know that some people have good, accommodating work places so I won't put a blanked grip about wok places out there... I try to take the rough with the smooth and not let other's ignorance get to me but it can be trying!!

    I hope things look up for you soon.

    All the best

    Ali

  • I believe the Leucovor is a substitute for the folic acid.

  • I'm not sure what you're asking here drg82667 but if it was me going through what you have & are doing just now I would want my Rheumy to explain which direction he intends treating me because as it is you seem to be going backwards. I don't understand his reasoning for returning to MTX tablets having already changed the administration to subcut either, unless he's of the opinion it was somehow linked to your bronchitis, flu etc though it does seem unsual unless it was due to cost? If that is the case I think I'd prefer to have the med that suits me better rather than return to tablet form that makes me feel worse.

    I think I'm right in remembering you're in the US & given that you're prescribed Leucovorin for low dose MTX I also I take that you are still prescribed it & taking it as directed with you saying the folic acid was withdrawn as without it you are more likely to be nauseous.

    You've probably noticed being on the site but there are subtle differences in treating RD there & here in the UK so it is possible one of our members over there will recognise this type of treatment, if it is normal to do this I mean.

    Sorry for the questions especially as you're feeling so rough but I'm a bit unsure what you're question is or how we can help you except to sympathise which I do but it doesn't help your problems now or the situation you find yourself in really does it?

  • So sorry to hear of your issues. It's not easy and I get the feeling that the rheumy's are still trialling things. What works for one doesn't for another. As for work, some workplaces are supportive some not. My husband, who has had RA for nearly 5 years had to give up work more because of the side effects of the RA meds and as his employer not supportive. The job was making things worse and at the end of the day we had to weigh up his health against the money coming in. His health was more important although the stress of our financial situation quite a balancing act! I do hope you get sorted, only advice I can give you is keep pestering the rheumy and don't give up. X

  • Hi DRG, I'm sorry things are difficult for you right now. Try to remember to breathe, and take each day as it comes. It's so easy to get discouraged with this disease. I second the pestering technique, but I was only diagnosed in November, so I'm still a newbie. I'm Canadian, so things will be different system-wise. I'm on mtx injections, plaquinel, leflunomide, and leucovorin. I know leucovorin is a more concentrated form of folic acid, and my doctor discontinued folic acid for me, too. Perhaps yourrheumy is trying to give you time to get over the infections? When I visit mine I bring someone else to help take notes, but you have the right to know why your treatment is being changed. I wish I could answer your questions (failing that, I specialize in doctor-slapping). I know my mtx has been decreased while we try the leflunomide. It doesn't necessarily mean back to square one, but I certainly think you are owed that explanation from your doctor. x

    -Bats

You may also like...